Anastrozole-induced Autoimmune Hepatitis: A Rare Complication of Breast Cancer Therapy

Anticancer Res. 2017 Aug;37(8):4173-4176. doi: 10.21873/anticanres.11805.

Abstract

Background: Autoimmune hepatitis (AIH) is an extremely rare complication of anastrozole therapy. It presents with elevated liver function tests. The diagnosis is established by detecting high titers of autoantibodies such as antinuclear antibodies, anti-smooth muscle antibodies, and elevated immunoglobulins. It is confirmed with a liver biopsy showing interface rosetting and an increased number of plasma cells. Early diagnosis of anastrozole-induced AIH is important because it allows anastrozole to be discontinued and immunomodulatory treatment to be promptly initiated.

Case report: We present the case of a 71-year-old female patient diagnosed with early-stage breast cancer. The patient developed AIH as a result of treatment with anastrozole. Its clinicopathological presentation, diagnosis, and treatment are reviewed.

Conclusion: This case report intends to make clinicians aware of this rare complication of anastrozole therapy. AIH should be suspected in any patient on anastrozole (and possibly, other aromatase inhibitors) who develops elevated liver function tests.

Keywords: Anastrozole; adverse effects; autoimmune hepatitis; breast cancer; drug-induced liver injury.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Anastrozole
  • Aromatase Inhibitors / adverse effects*
  • Biopsy
  • Breast Neoplasms / complications
  • Breast Neoplasms / drug therapy*
  • Breast Neoplasms / pathology
  • Female
  • Hepatitis, Autoimmune / diagnosis*
  • Hepatitis, Autoimmune / etiology
  • Hepatitis, Autoimmune / pathology
  • Humans
  • Liver / drug effects
  • Liver / pathology
  • Neoplasm Staging
  • Nitriles / adverse effects*
  • Triazoles / adverse effects*

Substances

  • Aromatase Inhibitors
  • Nitriles
  • Triazoles
  • Anastrozole